Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 224, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 7, 2011, 10:26 PM CDT for Geary County, Pottawatomie County, Riley County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2011, 10:26 PM CDT (03:26 UTC)
- Expired
- Aug 7, 2011, 11:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Geary County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 11:19 PM CDT | TSTM WND GST 53 | Fort Riley Airfield, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -474 J/kg
- Mixed-layer LCL
- 2544 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
145 WUUS53 KTOP 080326 SVRTOP KSC061-149-161-080415- /O.NEW.KTOP.SV.W.0224.110808T0326Z-110808T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1026 PM CDT SUN AUG 7 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GEARY COUNTY IN EAST CENTRAL KANSAS... EXTREME SOUTH CENTRAL POTTAWATOMIE COUNTY IN NORTHEAST KANSAS... SOUTHERN RILEY COUNTY IN NORTHEAST KANSAS... * UNTIL 1115 PM CDT * AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES WEST OF OGDEN...OR 7 MILES NORTH OF JUNCTION CITY...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... OGDEN... EXTREME SOUTH CENTRAL MANHATTAN... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 303 AND 319. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3921 9644 3905 9645 3906 9692 3919 9692 TIME...MOT...LOC 0326Z 263DEG 22KT 3913 9678 WIND...HAIL 60MPH 1.25IN $$
2 follow-up statements
624 WWUS53 KTOP 080355 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1055 PM CDT SUN AUG 7 2011 KSC061-149-161-080415- /O.CON.KTOP.SV.W.0224.000000T0000Z-110808T0415Z/ RILEY-POTTAWATOMIE-GEARY- 1055 PM CDT SUN AUG 7 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR NORTHERN GEARY...EXTREME SOUTH CENTRAL POTTAWATOMIE AND SOUTHERN RILEY COUNTIES... AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MANHATTAN AIRPORT...OR 3 MILES SOUTHWEST OF MANHATTAN... MOVING EAST AT 20 MPH. A LINE OF SEVERE THUNDERSTORMS EXTENDED WEST TO MILFORD LAKE AND MAY PRODUCE 60 MPH WIND GUSTS AND QUARTER SIZE HAIL. LOCATIONS IMPACTED INCLUDE... SOUTHERN MANHATTAN. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 303 AND 319. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3921 9644 3905 9645 3906 9692 3919 9692 TIME...MOT...LOC 0353Z 263DEG 19KT 3914 9660 WIND...HAIL 60MPH 1.00IN $$ GARGAN
785 WWUS53 KTOP 080424 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1124 PM CDT SUN AUG 7 2011 KSC061-149-161-080435- /O.EXP.KTOP.SV.W.0224.000000T0000Z-110808T0415Z/ RILEY-POTTAWATOMIE-GEARY- 1124 PM CDT SUN AUG 7 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GEARY...EXTREME SOUTH CENTRAL POTTAWATOMIE AND SOUTHERN RILEY COUNTIES HAS EXPIRED... AT 1125 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA... THUS THE WARNING HAS EXPIRED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3921 9644 3905 9645 3906 9692 3919 9692 TIME...MOT...LOC 0355Z 263DEG 19KT 3914 9659 $$ GARGAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:19 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Aug 7, 6:19 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 619 PM CDT SUN AUG 7 2011 ...UPDATE TO AVIATION... .DISCUSSION... OUTFLOW FROM THIS AFTERNOONS CONVECTION HAS ALL BUT CLEARED THE FORECAST AREA WITH A FEW NEW UPDRAFTS DEVELOPING SOUTH OF EMP. THINKING IS THAT THIS BOUNDARY WILL CONTINUE TO MOVE SOUTH OUT OF ANDERSON AND COFFEY COUNTIES AND THAT WOULD PUT AN END TO THE IMMEDIATE THREAT FOR SEVERE WEATHER. STORMS BACK ACROSS NORTH CENTRAL KS ARE MOVING INTO AN ATMOSPHERE THAT HAS BEEN PRETTY WORKED OVER AS NOTED BY THE TEMPS STILL AROUND 80 DEGREES. HOWEVER LOOKING FURTHER UPSTREAM THERE IS CONVECTION DEVELOPING ACROSS WESTERN SD AND 20Z WATER VAPOR SHOWS A WAVE MOVING ACROSS THE AREA. MODELS STILL SHOWING AN MCV DEVELOPING FROM THIS CONVECTION AND MOVING ACROSS NORTHEAST KS BY 12Z MONDAY. THEREFORE CONTINUED WITH LIKELY POPS MAINLY AFTER MIDNIGHT AND CHANCE POPS LINGERING THROUGH MONDAY THINKING A MCS COULD ROLL ACROSS THE AREA. THERE SHOULD BE A BREAK IN THE PRECIP CHANCES FOR TUESDAY AND TUESDAY EVENING AS A DECENT SFC RIDGE FOR THIS TIME OF YEAR SETTLES IN TO THE FORECAST AREA. MODELS ARE NOW A LITTLE SLOWER IN BRINGING RETURN FLOW BACK INTO NORTHEAST KS...KEEPING THE NOSE OF THE 850 JET MORE ACROSS WESTERN KS. BECAUSE OF THIS HAVE DELAYED THE ONSET OF POPS FOR TUESDAY NIGHT SOMEWHAT. NORTHWEST FLOW AND WEAK WAVES MOVE BACK ACROSS THE FORECAST AREA FOR WEDNESDAY THROUGH FRIDAY NIGHT WITH MODELS SHOWING THE POTENTIAL FOR A COUPLE MORE CONVECTIVE COMPLEXES TO MOVE ACROSS THE AREA. THEREFORE HAVE CONTINUED WITH CHANCE POPS THROUGHOUT THE PERIOD. MEDIUM RANGE MODELS SHOW ANOTHER COLD FRONT MOVING THROUGH FRIDAY NIGHT WITH A SFC RIDGE BUILDING IN FOR THE WEEKEND. THE ECMWF IS SLOWER TO MOVE THIS RIDGE OFF TO THE EAST AND SLOWER WITH BRINGING RETURN FLOW BACK OVER THE RIDGE. THEREFORE HAVE REMOVED POPS FROM SATURDAY AND LEFT SUNDAY DRY. TEMPS COULD BE SOMEWHAT TRICKY WITH SOME MODEL GUIDANCE COMING IN WITH HIGHS IN THE 70S BEHIND THE FRONTS. DUE TO CONVECTION TODAY DID NOT HAVE A LOT OF TIME TO DIVE INTO THE SPECIFICS OF THE COLD FRONT. BECAUSE OF THIS ERRORED ON THE MORE CONSERVATIVE SIDE AND KEPT FORECAST HIGHS GENERALLY IN THE 80S FOR WEDNESDAY AND THE WEEKEND. AM CONFIDENT THOUGH WITH THE NORTHWEST FLOW AND OCCASIONAL ROUNDS OF PRECIP THAT THE HEAT WAVE IS UNLIKELY TO RETURN. IN FACT FLOODING MAY BECOME AN INCREASING CONCERN. PARTS OF NORTH CENTRAL KS HAVE ALREADY SEEN A FAIR AMOUNT OF PRECIP OVER THE LAST THREE DAYS. THOUGHT ABOUT A FLOOD WATCH FOR TONIGHT...BUT CONFIDENCE IN TRACK OF TONIGHTS MCS IS NOT HIGH ENOUGH. NEVERTHELESS IT WILL BE SOMETHING THAT NEEDS TO BE WATCHED OVER THE NEXT COUPLE DAYS. WOLTERS && .AVIATION... EXPECT VFR CONDITIONS THROUGH THE PERIOD. MAIN CONCERN FOR THE NEXT 12 HOURS IS CONVECTION. NUMEROUS OUTFLOW BOUNDARIES REMAIN DRAPED VOER THE AREA AFTER CONVECTION FROM SUNDAY AFTERNOON AND EVENING...ANY ONE OF WHICH COULD BE THE FOCUS FOR FURTHER DEVELOPMENT THROUGH THE OVERNIGHT HOURS. WILL HAVE TO MONITOR...BUT FEEL FAIRLY CONFIDENT CONVECTION WILL IMPACT TERMINALS AFT 06Z. EXPECT CONVECTION TO END AND MOVE EAST BY 12Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 7, 9:36 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 936 PM CDT SUN AUG 7 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-082115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 936 PM CDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO AFFECT PARTS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS LATE TONIGHT. THESE STORMS MAY BE CAPABLE OF STRONG OR POSSIBLY DAMAGING WINDS AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WITH THE EXCEPTION OF TUESDAY...THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE MIDDLE AND END OF THE WEEK FOR MOST OF THE AREA. STRONG GUSTY WINDS AND SOME LOCALIZED FLOODING FROM THE HEAVY RAINFALL WILL BE THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. WOLTERS
In the hours before
Special weather statement, Aug 7, 10:09 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1009 PM CDT SUN AUG 7 2011 KSZ022-036-080345- GEARY-RILEY- 1009 PM CDT SUN AUG 7 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RILEY AND NORTHWESTERN GEARY COUNTIES... THROUGH 1045 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF SOUTH CENTRAL RILEY AND NORTHWESTERN GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE FORT RILEY AIRFIELD AND OGDEN. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3917 9670 3906 9670 3906 9696 3917 9696 TIME...MOT...LOC 0309Z 266DEG 19KT 3910 9693
Local storm report, Aug 7, 10:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1023 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 3 S MILFORD 39.13N 96.91W
08/07/2011 E1.00 INCH GEARY KS EMERGENCY MNGR
FELL FOR 3 TO 5 MINUTES
&&
JLThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 10:09 PM CDT | Special Weather Statement | TOP | Geary | 36 min |
| Aug 7, 10:31 PM CDT | Special Weather Statement | TOP | Ottawa | 29 min |
| Aug 7, 10:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Geary, Ottawa | 48 min |
| Aug 7, 10:48 PM CDT | Flash Flood Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 3 hr |
| Aug 7, 10:54 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 51 min |
| Aug 7, 11:04 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Wabaunsee | 26 min |
| Aug 7, 11:21 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Riley, Wabaunsee | 114 min |
| Aug 7, 11:23 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 42 min |
| Aug 7, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 47 min |
| Aug 7, 11:42 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 48 min |
| Aug 7, 11:51 PM CDT | Flash Flood Warning | TOP | Osage, Shawnee, Wabaunsee | 114 min |
| Aug 8, 12:12 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 33 min |
| Aug 8, 12:13 AM CDT | Flash Flood Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 90 min |
| Aug 8, 12:36 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 54 min |
| Aug 8, 1:39 AM CDT | Special Weather Statement | TOP | Republic | 36 min |
| Aug 8, 1:58 AM CDT | Areal Flood Advisory | TOP | Republic, Washington | 62 min |
| Aug 8, 4:24 AM CDT | Special Weather Statement | TOP | Republic | 36 min |
| Aug 8, 4:46 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 29 min |
| Aug 8, 5:09 AM CDT | Special Weather Statement | TOP | Washington | 36 min |
| Aug 8, 5:41 AM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.